Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 285, NWS Pittsburgh, PA

September 18, 2003Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Sep 18, 2003, 11:48 PM EDT for Preston County, West Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2003, 11:48 PM EDT (03:48 UTC)
Expired
Sep 19, 2003, 5:15 AM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 190351
FFWPBZ
WVC077-190945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 PM EDT THU SEP 18 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 545 AM EDT

* AT 1148 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND   
  OF VERY HEAVY RAIN MOVING WEST INTO PRESTON COUNTY. TWO OR MORE    
  INCHES COULD FALL WITH THIS BAND OF HEAVY RAIN.   

* OTHER LOCATIONS IN THE WARNING INCLUDE...ROWLESBURG...TERRA        
  ALTA...NEWBURG AND KINGWOOD...

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 190622
FFSPBZ
MDC023-WVC077-093-190715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 AM EDT FRI SEP 19 2003


A FLASH FLOOD WARNING CONTINUES FOR GARRETT COUNTY MARYLAND AND 
TUCKER COUNTY WEST VIRGINIA UNTIL 515 AM. A FLASH FLOOD WARNING 
CONTINUES FOR PRESTON COUNTY WEST VIRGINIA UNTIL 545 AM.

BANDS OF HEAVY RAIN CONTINUE TO PUSH NORTHWEST ACROSS 
GARRETT...TUCKER AND PRESTON COUNTIES. A REPORT OF 3.7 INCHES OF 
RAIN HAS BEEN RECEIVED IN TUCKER COUNTY. SEVERAL ROADS ARE FLOODED 
IN THE OAKLAND AREA OF GARRETT COUNTY.

MORE MODERATE TO HEAVY RAIN WILL OCCUR EARLY THIS MORNING. DO NOT 
DRIVE ACROSS ANY FLOODED ROAD. BE ALERT FOR RAPIDLY RISING WATER AND 
MOVE TO SAFETY QUICKLY.










$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 9:05 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 18, 9:05 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
905 PM EDT THU SEP 18 2003

SEND OUT UPDATE TO CLEAN UP WORDING FOR OVERNIGHT PERIOD. REST OF
FORECAST IS IN LINE WITH CURRENT TREND.

.PBZ...
MD...HIGH WIND WARNING FOR TONIGHT FOR ZONE MDZ001.

FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR
ZONE MDZ001.

OH...FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY
FOR ZONES OHZ040>041...OHZ049>050...OHZ059...OHZ069.

WIND ADVISORY FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...HIGH WIND WARNING FOR TONIGHT FOR ZONES PAZ016...PAZ023...
PAZ030...PAZ032.

FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR
ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WIND ADVISORY FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>015...
PAZ020>022...PAZ029...PAZ031.

WV...HIGH WIND WARNING FOR TONIGHT FOR ZONES WVZ023...WVZ041.

FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR
ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.

WIND ADVISORY FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>022.
Hazardous weather outlook, Sep 18, 6:15 AM EDT, 17 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY. A FLOOD WATCH WILL BE IN
EFFECT LATER TONIGHT FOR MUCH OF EAST CENTRAL OHIO...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
ALSO A WIND ADVISORY WILL BE IN EFFECT LATER TONIGHT FOR MUCH OF
SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND EXTREME EAST
CENTRAL OHIO. A HIGH WIND WARNING WILL BE IN EFFECT LATER TONIGHT
FOR JEFFERSON...INDIANA...WESTMORELAND AND FAYETTE COUNTIES OF
SOUTHWESTERN PENNSYLVANIA...PARTS OF NORTHERN WEST VIRGINIA...AND
GARRETT COUNTY MARYLAND.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH WILL REMAIN IN EFFECT TIL NOON FRIDAY FOR MUCH OF EAST
CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND. ALSO A WIND ADVISORY WILL REMAIN IN  EFFECT
FOR MUCH OF SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND
EXTREME EAST CENTRAL OHIO TIL 10 PM FRIDAY. A HIGH WIND WARNING WILL
REMAIN IN EFFECT TIL 10 PM FRIDAY FOR
JEFFERSON...INDIANA...WESTMORELAND AND FAYETTE COUNTIES OF
SOUTHWESTERN PENNSYLVANIA...PARTS OF NORTHERN WEST VIRGINIA...AND
GARRETT COUNTY MARYLAND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE TODAY INTO TOMORROW.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 11:27 PM EDTFlash Flood WarningPBZTucker6 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.